Print this page    •   Back to Web version of article

The Body Covers: The 35th Annual Meeting of the Infectious Diseases Society of America

Hyperlactatemia and Hepatic Abnormalities in Ten HIV-Infected Patients Receiving Nucleoside Analog Combination Regimens

Coverage provided by Daniel Kuritzkes, M.D.

November 19, 1999

The occurrence of lactic acidosis is a rare but potentially life-threatening complication of therapy with nucleoside reverse transcriptase inhibitors (NRTI). Lactic acid is a normal byproduct of glycolysis, but under normal conditions lactate is further metabolized by the mitochondria to yield carbon dioxide, along with the generation of ATP. The pathogenesis lactic acidosis due to NRTI therapy is poorly understood, but is believed to result from mitochondrial toxicity of the nucleoside analogs, and is frequently associated with hepatic steatosis (fat accumulation in the liver).

Lonergan et al. reported a series of 10 cases of mild lactic acidosis in patients receiving NRTI therapy. These cases occurred over a 6-month. Patient characteristics included median CD4 count of 375 cells/mL, median virus load of 12,070 copies/mL, and a median duration of prior NRTI therapy of 10 months. Common clinical findings included presence of abnominal pain and nausea, and distension. Laboratory findings included evidence of metabolic acidosis in 7/10 patients as indicated by a low serum bicarbonate and/or increased anion gap accompanied by elevated seru m ALT (median 3 times average level). Mean lactate levels were 4.4 mM (normal levels range from 0.7 to 2.1 mM); only four patients had levels that would ordinarily meet criteria for lactic acidosis (ie, >5.0 mM). (Hepatomegaly was evident by ultrasound in 4/5 cases. Fatty infiltration of the liver also was evident by ultrasound, and was confirmed by liver biopsy in 5/6 cases. All patients in this cohort recovered. Although clinical symptoms improved rapidly upon discontinuation of the NRTIs, biochemical abnormalities took longer to resolve. The incidence of lactic acidosis was almost 15/1,000 patient years overall, and nearly 21/1000 patient years for those on NRTIs (based on a total sample size of 1250 patients).

The study of lactic acidosis associated with NRTI therapy is made difficult due to the low incidence of this complication. The occurrence of a milder form of the syndrome raises the possibility that it has been under-diagnosed. Previous estimates suggested an incidence of 0.9-1.3/1000 patient years (Fortgang et al. Am J Gastroenterol 1995;90:11433-6). All of the patients in the current study were receiving stavudine (d4T) as one of the NRTIs, but a causal role of d4T in the pathogenesis of lactic acidosis cannot be established from these data. HIV treaters should be alert to the occurrence of lactic acidosis, and consider obtaining lactate serum levels in NRTI-treated patients who present with abdominal symptoms, metabolic acidosis, and elevated serum transaminases. Treatment with NRTIs should be discontinued if elevated lactate levels are detected in this setting.




This article was provided by TheBodyPRO.com. Copyright Body Health Resources Corporation. All rights reserved.

You can find this article online by typing the following address into your Web browser:
http://www.thebody.com/content/art15377.html

Please Note: Knowledge about HIV changes rapidly. Note the date of this article's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this article.

General Disclaimer: The Body is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through The Body should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your healthcare provider.